Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Getting frequent tonsillitis. On amoxicillin and loratadine. Missed taking pill. Will it be cured?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I get tonsillitis frequently. I was prescribed amoxicillin and i have to take it 3 days a week. I have missed a couple days unfortunately (only takeing two a day). I also have Loratadine, will that help my tonsillitis go away?
Posted Thu, 30 Aug 2012 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 3 hours later

Recurrent tonsillitis is usually defined as 5 or more episodes a year, symptoms for at least a year and episodes that may be so bad that they affect the ability of the person to function.

Both children and adults can suffer from recurrent tonsillitis however the bacteria that causes recurrent tonsillitis in adults is often different than that in children. In addition the bacteria that may be found in adults may more likely make a substance called beta-lactamase.
Beta-lactamase are these substances that are made by some bacteria that stop some antibiotics from working by essentially breaking them down.
If the bacteria that is causing your recurrent tonsillitis is producing beta lactamase , it may not respond to amoxicillin.
You would be able to tell, if you get no relief while taking the medication appropiately.

If you are switched to antibiotics that are resistant to beta lactamase and still have symptoms and recurrent episodes, then you may have to consider tonsillectomy.

Loratadine is an antihistamine, it may help with symptoms such as runny nose or sneezing but it would help the tonsillitis.

I hope that this information is helpful to you, feel free to ask any additional questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor